Alert archive / Alabama / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 141, NWS Mobile, AL

September 21, 1996Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Sep 21, 1996, 10:24 AM CDT for Baldwin County, Alabama. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 21, 1996, 10:24 AM CDT (15:24 UTC)
Expired
Sep 21, 1996, 11:00 AM CDT
In force
36 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 47 km from the middle of the area, began a volume at 15:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 10:30 AM CDTThunderstorm Wind 50Summerdale, AL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 3.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1996-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1996-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2229 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
529 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
1.2
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 211527
SVRMOB
ALC003-211600-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1024 AM CDT SAT SEP 21 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1100 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST ALABAMA
 
   ...BALDWIN COUNTY
 
AT 1024 AM CDT...MOBILE DOPPLER WEATHER RADAR INDICATED A SEVERE
THUNDERSTORM IN SOUTH BALDWIN COUNTY JUST EAST OF FOLEY ALONG STATE
HIGHWAY 98. THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND DAMAGING
WINDS AS IT MOVES TO THE EAST AT 20 MPH.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 3:13 AM CDT, 7 hours 11 minutes earlier.

Area forecast discussion, Sep 21, 3:13 AM CDT, 7 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
310 AM CDT SAT SEP 21 1996

TAIL END OF FNT ACRS CSTL AL/FL PNHDL...STMS DEVLPG OVR BALDWIN
COUNTY APPRNTLY ALNG FNT. XPCT MORE DVLPMT AS UPPER JET MOVES ACRS FA
TOWARD SR. DONT SEE SFC LOW DVLPG YET OVR PNHDL AS PER ETA 12H FCST
BUT CUD HAPPEN AS UPPER JET MOVS ACRS TAIL END OF FNT. ETA HAS
MOISTURE AND VV PEAKING BOUT THIS TIME ALSO. WUD THINK CURRENT STMS
WUD WEAKEN AS THEY MOVE NE INTO DRIER AIR AND AWAY FROM BETTER LOW
LVL SHEAR NEAR COAST. STMS MOVG INTO MS SHUD BE IN FA BY MID MORNING
AND OUT OF FA BY LATE AFTERNOON AS UPPER TROF MOVES EAST. SELS HAS
AREA IN SLGT RISK TODAY AND THIS DEPENDENT ON SPEED OF DEEPER
MOISTURE RETURN.p (1) 82/65/88/64/ 5100 (2) 84/67/88/66 5100
11

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 10:55 AM CDTSevere Thunderstorm WarningMOBMobile50 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.